Alert archive / Pennsylvania / Frost Advisories in 2005

Frost Advisory 2, NWS State College, PA

October 19, 200511 counties in Pennsylvania

NWS State College, PA issued this frost advisory at Oct 19, 2005, 3:16 PM EDT for 11 counties in Pennsylvania. It took effect at Oct 20, 2005, 2:00 AM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Oct 19, 2005, 3:16 PM EDT (19:16 UTC)
In effect from
Oct 20, 2005, 2:00 AM EDT
Expired
Oct 20, 2005, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA, Sullivan County, PA, Tioga County, PA, Warren County, PA

The radar

The State College radar (KCCX), 59 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.3 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-10-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-10-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1610 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
323 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCTP 191916
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT WED OCT 19 2005

...FROST IS LIKELY ACROSS NORTHERN PENNSYLVANIA OVERNIGHT...

.A STRONG COLD FRONT WILL MOVE ACROSS THE REGION EARLY TONIGHT. 
HIGH PRESSURE FROM THE NORTHERN PLAINS WILL BUILD INTO WESTERN
PENNSYLVANIA OVERNIGHT.

PAZ004>006-010>012-017-018-037-041-042-200330-
/X.NEW.KCTP.FR.Y.0002.051020T0600Z-051020T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
316 PM EDT WED OCT 19 2005

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 8 AM EDT THURSDAY. 

A COLD FRONT OVER THE GREAT LAKES WILL USHER IN MUCH COLDER AIR
INTO NORTHERN PENNSYLVANIA OVERNIGHT. SCATTERED CLOUDS AND GUSTY
WINDS WILL GIVE WAY TO CLEAR SKIES AND LIGHT WINDS AFTER MIDNIGHT.

THIS WILL ALLOW TEMPERATURES TO FALL INTO THE MID 30S ACROSS MUCH
OF NORTH CENTRAL PENNSYLVANIA. THE COLDEST READINGS WILL BE IN
VALLEY LOCATIONS...WHERE READINGS MAY APPROACH THE FREEZING MARK
IN A FEW SPOTS. ACROSS THE HIGHER ELEVATIONS...TEMPERATURES WILL
AVERAGE A FEW DEGREES WARMER.

WIDESPREAD FROST FORMATION IS EXPECTED...ESPECIALLY IN THE
NORMALLY COLDER LOCATIONS...BY SUNRISE.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE. COVER SENSITIVE PLANTS OR BRING THEM INSIDE IF POSSIBLE.

WHILE SOME CLOUDS WILL BE POSSIBLE ACROSS THE REGION THURSDAY
NIGHT...TEMPERATURES ARE EXPECTED TO ONCE AGAIN FALL INTO THE 30S.
FROST WILL BE POSSIBLE THURSDAY NIGHT...ESPECIALLY NORTH AND EAST OF
WILLIAMSPORT. 

$$

MARTIN
2 follow-up statements
000 
WWUS71 KCTP 200135
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
935 PM EDT WED OCT 19 2005

...FROST IS LIKELY ACROSS NORTHERN PENNSYLVANIA OVERNIGHT...

.A COLD FRONT HAS PASSED THROUGH AND HIGH PRESSURE FROM THE
NORTHERN PLAINS WILL BUILD INTO PENNSYLVANIA OVERNIGHT.

PAZ004>006-010>012-017-018-037-041-042-201200-
/X.CON.KCTP.FR.Y.0002.051020T0600Z-051020T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
935 PM EDT WED OCT 19 2005

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
THURSDAY. 

A COLD FRONT HAS PASSED THROUGH...AND MUCH COLDER AND DRIER AIR IS
MOVING INTO NORTHERN PENNSYLVANIA. SKIES WILL GRADUALLY CLEAR
TONIGHT...AND THE GUSTY NORTHWEST WINDS WILL DIMINISH AS WELL.

THIS WILL ALLOW TEMPERATURES TO FALL INTO THE MID 30S ACROSS MUCH
OF NORTH CENTRAL PENNSYLVANIA. THE COLDEST READINGS WILL BE IN
VALLEY LOCATIONS...WHERE READINGS MAY APPROACH THE FREEZING MARK
IN A FEW SPOTS. ACROSS THE HIGHER ELEVATIONS...TEMPERATURES WILL
AVERAGE A FEW DEGREES WARMER.

WIDESPREAD FROST FORMATION IS EXPECTED...ESPECIALLY IN THE
NORMALLY COLDER LOCATIONS...BY SUNRISE.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE. COVER SENSITIVE PLANTS OR BRING THEM INSIDE IF POSSIBLE.

$$

DANGELO
000 
WWUS71 KCTP 201052
NPWCTP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE STATE COLLEGE PA
652 AM EDT THU OCT 20 2005

...FROST IS LIKELY ACROSS NORTHERN PENNSYLVANIA EARLY TODAY...


PAZ004>006-010>012-017-018-037-041-042-201200-
/X.CON.KCTP.FR.Y.0002.000000T0000Z-051020T1200Z/
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-TIOGA-NORTHERN LYCOMING-SULLIVAN-
652 AM EDT THU OCT 20 2005

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

CLEARING SKIES HAVE ALLOWED TEMPERATURES TO DROP INTO THE LOWER
AND MID 30S. 

FROST IS EXPECTED...ESPECIALLY IN THE NORMALLY COLDER
LOCATIONS...AND SHOULD LAST UNTIL AN HOUR OR SO AFTER BY SUNRISE.

A FROST ADVISORY MEANS THAT A WIDESPREAD FROST IS EXPECTED IN THE
ADVISORY AREA. SENSITIVE PLANTS MAY BE KILLED IF LEFT UNPROTECTED
OUTSIDE. COVER SENSITIVE PLANTS OR BRING THEM INSIDE IF POSSIBLE.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this frost advisory went out at Oct 19, 2:48 PM EDT, 28 minutes earlier.

Area forecast discussion, Oct 19, 2:48 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
248 PM EDT WED OCT 19 2005

.SHORT TERM (TONIGHT THROUGH SATURDAY)...

FAST MOVING FRONT...UPDATED ZONES FOR SHOWERS AND STORMS ACROSS N
PA UNTIL AROUND 22Z.

BASED ON WINDS AND CLDS TAPERING OFF AFTER MIDNIGHT...AND LAST
NIGHTS TEMPS...DECIDED TO ISSUE FROST ADVISORY FOR N PA TONIGHT.
GROWING SEASON IS ALMOST OVER ANYWAY...GIVEN MID OCT...BUT IT HAS
BEEN A MILD FALL...THUS WILL GO WITH AN ADVISORY. WHILE LAST NIGHT
WAS COOL...IT WAS JUST FOR A BRIEF TIME...BARELY LONG ENOUGH FOR
FROST TO FORM. MORE LIKELY TO HAVE ANOTHER HOUR OR SO FOR
FORMATION TONIGHT.

FOR THU...SOME CLDS LATER IN THE DAY...MAINLY S PA. NOT GOING WITH
ANY PCPN FOR NOW.

GFS IS WET FOR THU NIGHT. DID EDGE POPS UP SOME...BUT NOT A LOT.
THERE IS STILL CONCERN FOR FROST ACROSS N PA THU NIGHT...WILL ADD
MENTION OF THIS IN STATEMENT.

NAM IS WETTER FOR N PA LATER FRIDAY INTO FRIDAY NIGHT...DID ADJUST
POPS JUST A LITTLE.

&&

.LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...

A WET DAY IN STORE FOR LATER SATURDAY INTO SATURDAY NIGHT...AS OLD
LOW LIFTS NORTHWARD...AND NEW LOW FORMS ON THE COAST.

DRY SLOT POSSIBLE FOR LATER SUNDAY INTO WED...THUS MUCH OF THE
AREA MAY NOT SEE A LOT OF RAIN DURING THIS TIME. COOLER...BUT TOOK
SNOW OUT AT NIGHT FOR THE HIGHLANDS...IT IS VERY BORDERLINE.

STILL HAVING PROBLEMS WITH HOW MODELS DEVELOP A DEEP
CUTOFF...GIVEN THE MIDWEST SYSTEM...A DIGGING TROUGH FROM THE
N...AND MOISTURE FROM THE SE. THEN THERE IS WILMA...THINKING IS IT
CLOULD SLOW DOWN A TAD...SEE TPC FCST FOR TRACK INFO.

.AVIATION...(18Z WED - 18Z THU)

COLD FRONT PASSING NW-SE THRU PA THIS AFTN & EVE. SW SFC WND GSTS TO
25 KTS SHFTG TO NW AND DMSHG AFDK. BAND OF SHRA WITH BRF IFR-MVFR
CONDS ALG FNT WITH FEW EMBDD TSTMS WEAKENING AND DSPTG OVR NW MTN
SXNS THIS AFTN. OTHERWISE VFR CONDS THRUT CENTRAL PA AS A WEAK HIGH
BUILDS OVER REGION ON THU. AROUND SUNRISE AREAS OF DEEP VALLEY FOG
WITH VSBY TEMPORARILY IN IFR RANGE.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FROST ADVISORY FOR PAZ004>006-010>012-017-018-037-041-042 FROM
2 AM THURSDAY TO 8 AM THURSDAY.
&&

SHORT TERM...MARTIN
LONG TERM...MARTIN
AVIATION...BUDD
Hazardous weather outlook, Oct 19, 6:09 AM EDT, 9 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
609 AM EDT WED OCT 19 2005

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-201015-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
609 AM EDT WED OCT 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Frost Advisories in Pennsylvania, 2005Every frost advisory in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.